Nafamostat Mesilate as an Anticoagulation Strategy for Heparin-Induced Thrombocytopenia: A Case Report

Read full text
Authors: Shuqin Mei, Cheng Xue, Lingling Liu, Linlin Cui, Jiayi Lv, Mengna Ruan, Zhiguo Mao, Chunlai Lu, Lijun Sun, Bing Dai
Cited by: 1
References: 6

Abstract

Abstract: Heparin-induced thrombocytopenia (HIT) is a serious and potentially life-threatening reaction to heparin, affecting 0.1% to 5% of patients. Those with end-stage renal disease face an and even higher risk because of repeated exposure to heparin during dialysis. HIT Type II, an immune-mediated condition, results from antibodies against heparin/platelet factor 4 (PF4) complexes, leading to platelet activation and thromboembolism. We present a 78-year-old woman with end-stage kidney disease (ESRD) who developed HIT Type II after low-molecular-weight heparin (LMWH) and unfractionated heparin (UFH) exposure during hemodialysis. Despite a negative PF4/heparin ELISA, a 4T score of 7 confirmed the presence of clinical HIT. She experienced thrombocytopenia (30× 10 9 /L) and severe thrombotic events. Heparin was discontinued, and anticoagulation transitioned to argatroban and later nafamostat mesilate (NM) due to argatroban shortage. Platelet counts normalized (223× 10 9 /L), and NM was effective without clotting complications. This case highlights the challenges in HIT diagnosis, emphasizing the role of clinical evaluation over laboratory tests, and underscores the utility of NM as an alternative anticoagulant in resource-limited settings. Key questions remain regarding heparin rechallenge safety, causative agent identification in multi-heparin exposure, and rapid differentiation of HIT from anaphylactoid reactions. Further studies are needed to optimize HIT management in high-risk populations. Keywords: heparin-induced thrombocytopenia, hemodialysis, anticoagulants, coagulation, anti-PF4/heparin complex antibodies

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Intramuscular injections and effects Proteoglycans and glycosaminoglycans research

Publication details

Journal / source
Journal of Blood Medicine
Publisher
Informa UK Limited
Volume
Volume 17
Pages
1–6
Publication date
1 January 2026
Language
EN